Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 11:14 PM CST for Upton County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 11:14 PM CST (05:14 UTC)
- Expired
- Feb 24, 2005, 12:00 AM CST
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 240515
SVRMAF
TXC461-240600-
/O.NEW.KMAF.SV.W.0009.050224T0514Z-050224T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1114 PM CST WED FEB 23 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN UPTON COUNTY IN WEST TEXAS
* UNTIL MIDNIGHT CST
* AT 1109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES EAST OF RANKIN...MOVING NORTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
OPEN COUNTRY OF EASTERN UPTON COUNTY...
IN ADDITION TO LARGE HAIL...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3110 10202 3111 10179 3135 10178 3157 10178
3158 10197
$$2 follow-up statements
000
WWUS54 KMAF 240538
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 PM CST WED FEB 23 2005
TXC461-240600-
/O.CON.KMAF.SV.W.0009.000000T0000Z-050224T0600Z/
UPTON-
1135 PM CST WED FEB 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CST FOR
EASTERN UPTON COUNTY...
AT 1130 PM CST...THE PUBLIC REPORTED PENNY SIZE HAIL IN EXTREME
EASTERN UPTON COUNTY ALONG FARM TO MARKET ROAD 1555. AT 1135 PM
CST DOPPLER RADAR INDICATED THIS STORM WAS LOCATED 15 MILES NORTHEAST
OF RANKIN...MOVING NORTHEAST AT 25 MPH.
IN ADDITION TO LARGE HAIL...DEADLY CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3110 10202 3111 10179 3135 10178 3157 10178
3158 10197
$$000
WWUS54 KMAF 240548
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CST WED FEB 23 2005
TXC461-240558-
/O.CAN.KMAF.SV.W.0009.000000T0000Z-050224T0600Z/
UPTON-
1148 PM CST WED FEB 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UPTON COUNTY IS
CANCELLED...
AT 1148 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3110 10202 3111 10179 3135 10178 3157 10178
3158 10197
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:20 PM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Feb 23, 4:20 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CST WED FEB 23 2005 .SHORT TERM... ANIMATION OF WATER VAPOR IMAGERY SHOWS THE CENTER OF THE CALIFORNIA CLOSED LOW OVER THE MOJAVE DESERT. THIS LOW CONTINUES TO TRANSLATE EAST AS HEIGHTS FALL OVER THE EASTERN PACIFIC IN ADVANCE OF YET ANOTHER DEVELOPING CLOSED LOW. A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN THE CYCLONIC FLOW BENEATH THE MOJAVE LOW IS APPROACHING THE SOUTHERN HIGH PLAINS...AND ASSOCIATED DYNAMICAL FORCING APPEARS TO BE INCREASING OVER SOUTHERN NEW MEXICO...NORTHERN CHIHUAHUA...AND FAR WEST TEXAS. AT THE SURFACE...THE QUASISTATIONARY FRONT APPEARS TO BE LOCATED ROUGHLY ALONG A TATUM...PECOS...FORT STOCKTON...TO BALLINGER LINE. LOW CLOUDS AND FOG CONTINUE OVER THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN...WITH CLEARING SKIES NOTED ELSEWHERE. AMPLE SUN AND DECENT MID LEVEL LAPSE RATES HAVE COMBINED WITH SUFFICIENT MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FROM THE DAVIS MOUNTAINS EAST ACROSS THE LOWER TRANS PECOS. THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND EXPAND NORTH AND EAST LATE THIS AFTERNOON THROUGH THE EVENING HOURS AS DEEP LAYER LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGHS INCREASES. MID LEVEL WINDS WILL INCREASE AS WELL BUT THE SHEAR PROFILE DOES NOT FAVOR ROTATING CONVECTION...NOR ARE THE MLCAPES IMPRESSIVE...WITH AT MOST PERHAPS 500 J/KG INDICATED OVER EASTERN TERRELL COUNTY. WHILE LAPSE RATES WILL INCREASE LATE THIS AFTERNOON THROUGH THIS EVENING...BUOYANCY WILL INCREASE ONLY SLIGHTLY AS LOW LEVEL WINDS REMAIN VEERED...THEREBY KEEPING THE BETTER LOW LEVEL MOISTURE EAST OF THE CWFA. GIVEN THE ABOVE REASONING...WE BELIEVE THAT A 3D MULTICELL MODE WILL BE THE PREFERRED MODE WITH LARGE HAIL THE PRIMARY SEVERE THREAT. THE BEST CHANCES FOR SEVERE WILL BE FROM THE CENTRAL AND SOUTHERN PERMIAN BASIN SOUTH ACROSS THE LOWER TRANS PECOS...WHERE THE BEST MIX OF BUOYANCY...SHEAR...AND LOW LEVEL FORCING EXIST. FOCUS FOR CONVECTION WILL SHIFT EAST AND SOUTH OUT OF THE AREA AS SURFACE COLD POOLS INCREASE OVER THE LOWER TRANS PECOS. MEANWHILE THE QUASISTATIONARY FRONT WILL BECOME ACTIVE LATER THIS EVENING AS SURFACE PRESSURES INCREASE OVER THE CENTRAL HIGH PLAINS. CONVECTION WILL DECREASE IN INTENSITY AS STORMS BECOME ELEVATED AND BUOYANCY DECREASES. OVER NORTHWESTERN ZONES...INCREASING MOIST UPSLOPE FLOW ALONG WITH INCREASING LIFT WILL RESULT IN AN INCREASE IN RA/SHRA ACTIVITY AFTER MIDNIGHT. AT THIS TIME FORECAST SOUNDINGS FAVOR LIQUID PRECIPITATION. BEST POPS TONIGHT WERE DRAWN IN PROXIMITY TO THE SURFACE COLD FRONT. HAVE GENERALLY FOLLOWED HPC QPF PROGS BUT DID INCREASE AMOUNTS A BIT OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS. ALL OTHER GRIDS REPRESENT A BLEND OF THE NAM AND GFS SOLUTIONS AS THERE DOES NOT APPEAR TO BE MANY SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS THROUGH 24/12Z. .LONG TERM... LONG TERM FORECAST CONCERNS INCLUDE SENSIBLE WEATHER IMPACTS ASSOCIATED WITH THE POTENT UPPER LOW CURRENTLY OVER SOUTHERN CALIFORNIA AND AN INTRUSION OF COOL SURFACE RIDGING THROUGH DAY 3. MINOR EDITS WERE REQUIRED TO THE GOING FORECAST GRIDS INCLUDING A GENERAL INCREASE IN POP/S AND MINOR ADJUSTMENT TO ALIGNMENT AND PHASE. BY 12Z THURSDAY THE CLOSED SOUTHWESTERN U.S. MID/UPPER LEVEL LOW WILL HAVE ONLY PROPAGATED AS FAR EAST AS SOUTHERN ARIZONA. YET FORCING FOR DEEP LAYER ASCENT WILL BE COMMENCING IN EARNEST AS DIFFLUENT MID LEVEL FLOW AND ISENTROPIC/WAA PROCESSES COMBINE TO WARRANT LIKELY CATEGORY POPS OVER THE NORTHWESTERN FA. RAIN CHANCES WILL REMAIN RELATIVELY HIGH OVER PORTIONS OF THE FA THROUGH FRIDAY AS THE UPPER LOW BECOMES STRONGLY NEGATIVELY TILTED OVER ARIZONA AND NEW MEXICO AND THE BEST FORCING BEGINS TO SHIFT NORTHEAST BY SATURDAY. FORECAST SOUNDINGS INDICATE SUB-FREEZING SATURATED COLUMNS OVER NORTHERN EDDY COUNTY BY LATE THURSDAY. WITH TEMPERATURES NEAR THE TOP OF THE SATURATED COLUMNS COOLING TO NEAR -20 DEGREES C BY SUNRISE FRIDAY...A RAIN/SNOW MIX WILL BE POSSIBLE OVER THE NORTHERN PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS AND THE HIGHEST ELEVATIONS OF THE MOUNTAINS. DO NOT ANTICIPATE SIGNIFICANT WINTRY PRECIPITATION AT THIS TIME GIVEN BRIEF WINDOW OF OPPORTUNITY. LITTLE/NO FORECAST CHANGES BEYOND DAY 3 THIS ISSUANCE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 39 45 34 46 / 60 50 30 50 CARLSBAD NM 41 43 33 46 / 50 70 60 30 DRYDEN TX 51 53 40 51 / 60 50 40 50 FORT STOCKTON TX 41 48 37 50 / 60 60 50 40 GUADALUPE PASS TX 37 42 31 46 / 40 60 60 30 HOBBS NM 40 44 32 45 / 60 70 60 30 MARFA TX 41 51 33 50 / 40 50 50 30 MIDLAND INTL AIRPORT TX 39 46 34 47 / 60 50 40 50 ODESSA TX 39 46 34 47 / 60 50 40 50 WINK TX 43 47 36 50 / 60 60 50 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, Feb 23, 9:30 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 930 PM CST WED FEB 23 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241952- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 930 PM CST WED FEB 23 2005 (100 PM MST WED FEB 23 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS...SOME WITH FREQUENT LIGHTNING.., WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN IS EXPECTED TO BE WIDESPREAD ACROSS THE AREA THURSDAY AND EARLY FRIDAY. RAIN MAY MIX WITH OR BRIEFLY CHANGE TO LIGHT SNOW OVER THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING. THE WINTRY PRECIPITATION IS CURRENTLY EXPECTED TO REMAIN LIGHT AND RESULT IN NO ACCUMULATION. THEREFORE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.SRH.NOAA.GOV/MAF
In the hours before
Local storm report, Feb 23, 10:51 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 40 NNE DRYDEN 30.58N 101.86W
02/23/2005 2.75 INCH TERRELL TX DEPT OF HIGHWAYS
INTERSECTION OF HIGHWAYS TX 349 AND FM 2400.
0550 PM HAIL ARTESIA 32.85N 104.43W
02/23/2005 1.00 INCH EDDY NM LAW ENFORCEMENT
0620 PM HAIL 12 E ARTESIA 32.85N 104.22W
02/23/2005 1.00 INCH EDDY NM TRAINED SPOTTER
0710 PM HAIL CARLSBAD 32.40N 104.24W
02/23/2005 1.75 INCH EDDY NM TRAINED SPOTTER
0715 PM HAIL CARLSBAD 32.40N 104.24W
02/23/2005 1.75 INCH EDDY NM TRAINED SPOTTER
&&
RRFThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 8:20 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 55 min |
| Feb 23, 9:47 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 43 min |
| Feb 23, 10:56 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Feb 23, 11:23 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Feb 24, 12:02 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 43 min |
| Feb 24, 12:21 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.